I've tended to get diarrhoea when I'm really nervous for quite a few years now, but it would usually only happen like a few times in a year, for example when I had a job interview or a really important exam or performance that I was extremely nervous about. I normally found that the diarrhoea came when I woke up first thing in the morning, and after a few trips to the toilet in the morning I didn't have to worry about it for the rest of the day.
I've had a stressful couple of months, so I kept diarrhoea tablets on hand because I knew for a fact that I would have it on the morning of my wedding (and that did help and was fine), but have since found that I started using those tablets quite often. Since then I've had so many little things that make me acutely nervous, such as starting a new job and needing to go to all kinds of specialist appointments for an unrelated medical condition. Now I'm at a point where I seem to get nervous diarrhoea most mornings! I am still doing heaps of new and scary stuff every day in my work which I will find stressful for the next few months (it's something I have to do, but will be scary until I am used to it and have experience, because it's the kind of work where people you're trying to help could cause harm to themselves or others). So I do expect that I'm going to be experiencing a fair bit more stress over the next month or two. I don't take the diarrhoea tablets every time I get it - only when it's going to be ages before I can get to a toilet again - but this feels like it's happening too often now.
It only happens in the morning and when I'm nervous, but the thing is I'm not THAT nervous. Like I'm not an extremely anxious person, I do feel a little bit of butterflies at those times but I'm generally pretty good at keeping my thoughts and feelings under control and keeping it manageable. So I don't know why my body is trying to display the nerves in this horrible way.
When I get REALLY nervous (which is only before some kind of invasive medical procedure usually, for some reason i am very scared of that), then I also need to pee every 5 minutes in large volume - so that really sucks too, especially cos I will always have the nervous diarrhoea then too!
Basically.... does anyone have any insight or advice on this problem? I do think I'm managing it ok but I don't want to have to use the tablets too often. I think it really is just nerves and not anything else more serious. It's never like that on weekends or holidays or more relaxing times, and I eat just as well every day so it can't be diet related, so I do think it's just a reaction to stress/nerves but it's really annoying!!!! I'm starting to think I need to set my alarm 15 minutes earlier every day and put the diarrhoea into my morning schedule so it stops making me rush around and be late!
This may sound crazy I am just gonna throw it out there, maybe you should try doing yoga. I have heard that it can be good for the digestive system, and it might help manage some of your stress and in turn may help with symptoms.
Thanks for the suggestion, I was starting to think nobody was going to reply! I think that you're probably quite right - doing something like yoga would be really good for me. I guess right now I don't see myself having the time/energy/motivation/money to stick at something like that but I will keep it in mind and give it a think anyway. Thanks
I tend to have the same problem, so I understand what you are saying. I like the above suggestion, or anything that causes you to be able to calm down and focus. I have heard that you have more nerve receptors in your intestines than in your brain, and if that is true, you can see why the gut works overtime when the brain is stressed too!! It is a perfectly normal reaction, and maybe just knowing that will help too. I don't think the pills will hurt you if taken as needed, which will hopefully become less frequent as you grow confident in your assignments. But for now, it's just one more thing to add to the worries, eh? The pills tend to slow everything down for me afterwards, and that is why I try to limit my use. But if they don't cause you problems that way, I think you are OK. You may ask the doctor further about that though. I know use of laxatives can cause you to continue to have even more of a need for them, but I haven't heard that about Imodium and other anti-diarrhea pills.